Florida, 2007

Wildfire in Florida, April 30, 2007

April 30, 2007 · NWS JAX · 1 event in 1 county or zone

Dry conditions continued into April with several major wildfires and numerous minor events.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry conditions continued into April with several major wildfires and numerous minor events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 8:56 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 8:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EDT MON APR 30 2007

...WARM AND HAZY/SMOKEY DAYS AHEAD...

.PUBLIC UPDATE...VISIBILITY IMAGERY SHOWS WIDESPREAD SMOKE ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...WITH LARGEST SMOKE PLUME
ASSOCIATED WITH ATKINSON COUNTY FIRE. AT 9 AM EDT...VISIBILITIES WERE
GENERALLY 6 MILES OR GREATER...BUT OBVIOUSLY LOWER JUST DOWNSTREAM
FROM THE FIRES. WEAKENING NORTHERLY WINDS WITHIN THE BOUNDARY LAYER
WILL GENERALLY FOCUS SMOKE PLUMES TOWARDS THE SOUTH AND SOUTHWEST
TODAY...ALTHOUGH STABLE ATMOPHERIC CONDIIONS WILL YIELD WIDESPREAD
SMOKEY/HAZY CONDITIONS UNTIL THE ATLANTIC SEA BREEZE ADVANCES WELL
INLAND. SHORT-TERM PRODUCTS WILL BE ISSUED AS NEEDED.

&&

.MARINE...NO HEADLINES. SOUTH TO SE WINDS WILL BE 15 KT OR LESS
AND SEAS 2-4 FT THRU FRIDAY. SMOKEY CONDITIONS WILL LIKELY PERSIST
ALONG THE COAST UNTIL SEA BREEZE ADVANCES INLAND.

&&

.AVIATION...DIFFICULT FORECAST DUE TO SMOKE ACROSS MUCH OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. SATELLITE IMAGERY INDICATES THE
THICKEST SMOKE WILL IMPACT AREAS WEST OF LOCAL TAF SITES. WILL
MAINTAIN VFR CONDITIONS...WITH TEMPO MVFR CONDITIONS POSSIBLY RE-
ESTABLISHING LATE TONIGHT...WHEN LAND BREEZE MAY ADVECT SOME OF THE
THICKER SMOKE BACK TO THE COAST.

&&

.FIRE WEATHER...MIXING HEIGHTS WILL BE OVER 7 KFT OVER THE
INTERIOR AGAIN THIS AFTN AND EXPECT TO HAVE QUITE A LOT OF DRY
AIR MIXING TO SURFACE. MIN RH VALUES WILL BE IN THE 20 TO 25 PCT
RANGE. HAVE INCLUDED ST. JOHNS AND FLAGLER COS IN THE RED FLAG
TODAY AND THE WATCH FOR TUESDAY. RH WILL BE WELL BELOW CRITICAL
LEVELS IN NE FL TUE/WED BUT BORDERLINE FOR SE GA AND WILL NOT
RAISE A WATCH ATTM.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

GA...RED FLAG WARNING FROM 1 PM TO 6 PM EDT THIS AFTERNOON FOR
     APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-
     ECHOLS-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

.PREVIOUS PUBLIC...
THROUGH WED...A DRY FORECAST PERIOD AS STACKED RIDGING BUILDS
OVER THE AREA FROM THE GULF COAST REGION BRINGING US ABOVE CLIMO
TEMPS AND SMOKEY/HAZY CONDITIONS DEPENDING ON THE ORIENTATION OF
LIGHT (< 10 KTS) 1000-700 MB FLOW.

TODAY...THIS MORNING EXPECT PATCHY FOG AND AREAS OF SMOKE ACROSS OUR
CWA WITH LIGHT STEERING FLOW FROM THE NNW. STEERING FLOW WILL
WEAKEN TODAY AS THE RIDGE BUILDS OVERHEAD SO SUSPECT THAT AREAS OF
SMOKE AND HAZE WILL BLANKET MUCH OF THE CWA BY AFTN WITH VSBYS
LIKELY DROPPING BELOW 2-4SM FROM THE FIRST COAST TO THE SUWANNEE
RIVER VALLEY. A DENSE SMOKE ADVISORY MAY BE NEEDED. THE AFTN EAST
COAST SEA BREEZE WILL LIKELY BRING SOME CLEARING CONDITIONS EAST OF
THE ST JOHNS RIVER BEGINNING AROUND 1-2 PM. TEMPS WILL RISE SOME 5-7
DEG ABOVE CLIMO WITH MAXES INLAND NEAR 90 UNDER WHAT WOULD BE MOSTLY
SUNNY SKIES EXCEPT FOR SMOKE PLUMES.

TONIGHT...AREAS OF SMOKE WILL FOCUS ACROSS OUR GA ZONES AS RIDGING
BEGINS TO SHIFT OFFSHORE OF THE ATLANTIC SEABOARD AND STEERING FLOW
BECOMES MORE SSE. MIN TEMPS IN THE MID 50S INLAND TO LOWER 60S COAST
WITH PATCHY FOG/HAZE AGAIN LIKELY ACROSS MUCH OF THE CWA.

TUE-WED...MOSTLY CLEAR TO OCCASIONALLY PARTLY CLOUDY AFTERNOON SKIES
ARE EXPECTED AS RIDGING CONTINUES TO GRADUALLY SHIFT EAST AND SOUTH
OF OUR AREA WHICH WILL VEER STEERING FLOW TO THE SSW BY WED. THIS
WILL SHIFT THE FOCUS OF MAX TEMPS IN THE UPPER 80S TOWARD THE EAST
COAST BY WED AFTN AND MAKE FOR A STRONGER WEST COAST SEA BREEZE AND
FOCUS SMOKE NNE ACROSS OUR GA ZONES.

.LONG TERM...THU THROUGH MON...
MODELS STILL INDICATE A BACK-DOOR COLD FRONT APPROACHING THE AREA
LATE THU OR FRI...BUT TIMING IS QUESTIONABLE AS WELL AS HOW MUCH
MOISTURE AND FORCING WILL ACCOMPANY THE FEATURE. HAVE CONTINUED TO
TREND ON THE LOW SIDE FOR POPS THU-MON MAINLY FOR DIURNAL TSRA.
EXPECT SLIGHT COOL DOWN MAINLY E OF I-75 THIS WEEKEND AS ONSHORE
FLOW DEVELOPS AS HIGH PRESSURE BUILDS TO OUR NORTH.

&&

ECZ
Hazardous weather outlook, Apr 30, 10:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT MON APR 30 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010953-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT MON APR 30 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...LARGE WILDFIRES CONTINUE IN SOUTHEAST GEORGIA...

A SPECIAL WEATHER STATEMENT (SPSJAX) HAS BEEN ISSUED CONCERNING THE
WILDFIRES IN SOUTHEAST GEORGIA. PLEASE REFER TO ITS CONTENTS VIA OUR
WEB PAGE OR BY LISTENING TO NOAA WEATHER RADIO.

A HIGH FIRE DANGER WILL EXIST ACROSS THE AREA DUE TO CRITICALLY LOW
RELATIVE HUMIDITIES FOR LONG DURATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WARM AND DRY AIRMASS WILL CONTINUE TO AFFECT THE AREA THROUGH
WEDNESDAY RESULTING IN A CONTINUED HIGH FIRE DANGER. WILDFIRES MAY
PERSIST FOR SEVERAL DAYS PRODUCING SMOKEY SKIES AND RESTRICTED
VISIBILITIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...
SPOTTERS IMPACTED BY THE SMOKE ARE URGED TO REPORT VISIBILITY
RESTRICTIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/DEESE

In the hours before

Special weather statement, Apr 30, 10:09 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1109 AM EDT MON APR 30 2007

AMZ450-452-454-FLZ020>025-030>033-035>038-040-GAZ149>154-162>166-
010100-
ALACHUA-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-
ATKINSON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-
CHARLTON-CLAY-CLINCH-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-MARION-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-
1109 AM EDT MON APR 30 2007

...AREAS SMOKE WILL CONTINUE TO IMPACT NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...

SEVERAL WILDFIRES CONTINUE IN SOUTHEAST GEORGIA AND SMOKE WILL
DRIFT TOWARD THE SOUTH AND SOUTHEAST TODAY. THE LARGEST WILDFIRE IN
WARE AND CHARLTON COUNTIES WILL PRODUCE AREAS OF DENSE SMOKE WITH
VISIBILITIES BELOW ONE MILE...IMPACTING AREAS BETWEEN U.S. HIGHWAY
441 AND U.S. HIGHWAY 1 AND SOUTH OF WAYCROSS AND HOMERVILLE. THIS
INCLUDES THE OKEFENOKEE NATIONAL WILDLIFE REFUGE AND STEVEN FOSTER
STATE PARK...AND POSSIBLY EXTENDING INTO THE FARGO AND COUNCIL AREAS
LATER TODAY.

THE ATKINSON COUNTY WILDFIRE WILL CREATE DENSE SMOKE ACROSS MAINLY
THE SOUTHWEST SECTION OF ATKINSON COUNTY AS WELL AS ACROSS EXTREME
WESTERN CLINCH COUNTY. THE DENSE SMOKE WILL IMPACT U.S. HIGHWAY 221
SOUTH OF PEARSON AND POSSIBLY AS FAR EAST AS U.S. HIGHWAY 441.

OTHER SMALLER WILDFIRES IN SOUTHEAST GEORGIA WILL PRODUCE LOCALIZED
DENSE SMOKE AS WELL.

STABLE ATMOSPHERIC CONDITIONS ALLOWED THE SMOKE TO IMPACT A LARGE
PORTION OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS LAST NIGHT AND THIS MORNING. THE SMOKE WILL
SLOWLY DISPERSE TODAY...WITH VISIBILITIES BELOW 2 MILES POSSIBLE
THROUGH THE EARLY AFTERNOON. IN ADDITION...THE SEA BREEZES WILL
ADVANCE INLAND THIS AFTERNOON AND THESE FEATURES WILL USHER IN
FRESHER AIR.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS TODAY. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

ZAPPE
Special weather statement, Apr 30, 10:22 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1122 AM EDT MON APR 30 2007

AMZ450-452-454-FLZ020>025-030>033-035>038-040-GAZ149>154-162>166-
010100-
ALACHUA-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-
ATKINSON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-
CHARLTON-CLAY-CLINCH-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-MARION-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-
1122 AM EDT MON APR 30 2007

...AREAS OF SMOKE WILL CONTINUE TO IMPACT NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...

SEVERAL WILDFIRES CONTINUE IN SOUTHEAST GEORGIA AND SMOKE WILL
DRIFT TOWARD THE SOUTH AND SOUTHWEST TODAY. THE LARGEST WILDFIRE IN
WARE AND CHARLTON COUNTIES WILL PRODUCE AREAS OF DENSE SMOKE WITH
VISIBILITIES BELOW ONE MILE...IMPACTING AREAS BETWEEN U.S. HIGHWAY
441 AND U.S. HIGHWAY 1 AND SOUTH OF WAYCROSS AND HOMERVILLE. THIS
INCLUDES THE OKEFENOKEE NATIONAL WILDLIFE REFUGE AND STEVEN FOSTER
STATE PARK...AND POSSIBLY EXTENDING INTO THE FARGO AND COUNCIL AREAS
LATER TODAY.

THE ATKINSON COUNTY WILDFIRE WILL CREATE DENSE SMOKE ACROSS MAINLY
THE SOUTHWEST SECTION OF ATKINSON COUNTY AS WELL AS ACROSS EXTREME
WESTERN CLINCH COUNTY. THE DENSE SMOKE WILL IMPACT U.S. HIGHWAY 221
SOUTH OF PEARSON AND POSSIBLY AS FAR EAST AS U.S. HIGHWAY 441.

OTHER SMALLER WILDFIRES IN SOUTHEAST GEORGIA WILL PRODUCE LOCALIZED
DENSE SMOKE AS WELL.

STABLE ATMOSPHERIC CONDITIONS ALLOWED THE SMOKE TO IMPACT A LARGE
PORTION OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS LAST NIGHT AND THIS MORNING. THE SMOKE WILL
SLOWLY DISPERSE TODAY...WITH VISIBILITIES BELOW 2 MILES POSSIBLE
THROUGH THE EARLY AFTERNOON. IN ADDITION...THE SEA BREEZES WILL
ADVANCE INLAND THIS AFTERNOON AND THESE FEATURES WILL USHER IN
FRESHER AIR.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS TODAY. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

ZAPPE

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clay

When
April 30, 12:00 PM EST to 7:00 PM EST
Where
Clay forecast zone
Reported by
Newspaper

A 45 acre wildfire near Middleburg spread due to low relative humidity and threatened more than 50 homes before the fire was brought under control around 7 p.m.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37524.